Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 470, NWS Tallahassee, FL

December 23, 2015Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 23, 2015, 11:26 AM CST for Coffee County, Dale County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2015, 11:26 AM CST (17:26 UTC)
Expired
Dec 23, 2015, 12:00 PM CST
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL

The radar

The Ft Rucker radar (KEOX), 40 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS52 KTAE 231726
SVRTAE
ALC031-045-231800-
/O.NEW.KTAE.SV.W.0470.151223T1726Z-151223T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1126 AM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COFFEE COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHWESTERN DALE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL NOON CST

* AT 1126 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR NEW BROCKTON...OR 7 MILES
  SOUTHEAST OF ELBA...AND MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELBA...ENTERPRISE...FORT RUCKER...NEW BROCKTON...ARITON...
  CLINTONVILLE...DILLARD...RICHBURG...CHESTNUT GROVE...PHILLIPS
  CROSSROADS...CLOWERS CROSSROADS...JAVA...GREATER SALEM CHURCH...
  ENTERPRISE MUNICIPAL A/P...TURNER CROSSROADS...CAMP ALAFLO BSA...
  ARCUS...INO...MIXONS CROSSROADS AND ROCKY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3161 8596 3162 8565 3162 8559 3120 8599
      3124 8615
TIME...MOT...LOC 1726Z 213DEG 52KT 3133 8599 

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 9:04 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 23, 9:04 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1004 AM EST WED DEC 23 2015

.Near Term [Through Today]...

At 15z regional satellite analysis and radar data depicted a few
areas of interest as it pertains to the evolution of today's
weather. Two MCS' sandwich the region, with one over east-central
Alabama and another off the western peninsula of Florida.
Isentropic ascent over outflow from the northernmost MCS has
resulted in continual moderate to heavy rainfall across our
southeast Alabama counties. In the same vicinity was a long-lived
supercell moving through southern AL. Outside of this storm,
severe weather is not anticipated in this region this morning. The
outflow from the northernmost MCS and the outflow from the
southernmost MCS (moving northward) will be the only source of
surface based convection later this afternoon. As a weak southern
stream shortwaves moves overhead later today, should there be
enough instability and the surface based features be strong
enough, there is the potential for a few strong to severe
thunderstorms. The main threats with these storms would be
damaging winds or a tornado. Just how long the low cloudiness
hangs in this morning will be very important as to the eventual
destabilization of the boundary layer. The flash flooding threat
continues to decrease this morning as rain rates over SE Alabama
have not been that impressive. Though due to the uncertainty of
this afternoon's forecast and an environment supportive of heavy
rain, will keep the watch going for now. On average though, areas
that receive moderate to heavy rain today should see totals
somewhere in the 1-2" range, with isolated 3" amounts.

&&

.Aviation...
[Through 12Z Thursday]...

IFR ceilings have held longer than expected this morning. Due to
poor model performance today, uncertainty remains high as to when
ceilings will either scatter or lift. For now, anticipate IFR
conditions for much, if not all of the TAF.

&&

.Prev Discussion [259 AM EST]...

.Short Term [Tonight Through Friday]...
Deep southwesterly flow will continue into the overnight hours,
keeping the atmosphere moist and modestly unstable. However, with
the primary shortwave lifting into the Great Lakes overnight,
forcing will be on the decline. This should lead to an overall
decrease in convective coverage tonight, with the best rain
chances retreating to the northwestern portion of the area.

For Thursday, the ridge over the western Atlantic will begin to
nose back to the west, pushing the corridor of deepest moisture
westward as well. This will leave the best chances for
thunderstorms in the Florida Panhandle and SE Alabama for
Thursday. Given decent instability and marginally sufficient deep
layer shear, a few of the storms could be strong on Thursday, with
SPC maintaining a marginal risk for severe storms over the western
half of the forecast area.

The ridge will become more firmly established by Christmas Day,
with record warmth becoming the main story. High temperatures will
likely reach at least the lower 80s for near all areas away from
the immediate coast. Mid 80s will be possible over the eastern
half. The high temperature at Tallahassee will likely break the
daily record (80F), and possibly the monthly record for December
(84F).

.Long Term [Friday Night Through Wednesday]...
The warm weather will continue into the week after Christmas with
the upper ridge remaining firmly planted over the Western Atlantic
and southeastern states. Expect mostly dry conditions through the
weekend with temperatures well above normal for late December. The
next chance of rain will likely be early next week, as a deep
upper low ejects from the Southern Plains and drives a cold front
eastward along the Gulf Coast. The timing and strength of this
system remain highly uncertain at this time.

.Marine...
Southerly winds will increase over the waters today, with
conditions over the western waters reaching Small Craft Advisory
levels during the daytime hours. Conditions will begin to improve
this evening, with light southerly to southeasterly winds expected
through Friday.

.Fire Weather...
There are no fire weather concerns.

.Hydrology...
The NWP guidance consensus is no longer forecasting the unusually
high QPF values we were seeing over the past several runs. While
it's tempting to cancel our current Flash Flood Watch, we would
prefer to see how the rain pattern evolves later this morning
before making that call.

Modest rises are expected on area rivers given the recent and
expected rainfall amounts. The Apalachicola at Blountstown will
reach minor flood stage today as a result of releases at Woodruff
Dam. Otherwise, the Choctawhatchee may reach flood stage in
Florida later in the week, depending on exactly how much rain
falls across the basis through tonight.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  69  80  65  83 /  60  50  20  10  10
Panama City   75  69  76  68  78 /  40  50  30  20  10
Dothan        77  68  79  66  81 / 100  60  50  20  10
Albany        76  67  80  65  83 /  80  50  30  10  10
Valdosta      78  68  81  65  83 /  60  30  10  10  10
Cross City    79  69  84  65  85 /  40  20  10  10  10
Apalachicola  74  69  76  66  77 /  50  50  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday morning FOR Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
     Gulf-Jackson-North Walton-South Walton-Washington.

     High Rip Current Risk until 8 PM EST /7 PM CST/ this evening FOR
     Coastal Bay-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Thursday morning FOR Baker-Calhoun-
     Clay-Dougherty-Early-Lee-Miller-Quitman-Randolph-Seminole-
     Terrell.

AL...Flash Flood Watch through late tonight FOR Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 7 PM EST this evening FOR Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...HARRIGAN
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...HARRIGAN
MARINE...CAMP
FIRE WEATHER...FOURNIER
HYDROLOGY...FOURNIER/CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 1:24 PM CSTRiver Flood WarningTAEDale4 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.